Alert archive / California / Wind Advisories in 2022

Wind Advisory 85, NWS Los Angeles, CA

June 19, 2022Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this wind advisory at Jun 19, 2022, 2:17 PM PDT for Santa Barbara County, Ventura County, California. It took effect at Jun 19, 2022, 6:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2022, 2:17 PM PDT (21:17 UTC)
In effect from
Jun 19, 2022, 6:00 PM PDT
Expired
Jun 20, 2022, 3:00 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS76 KLOX 192117
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
217 PM PDT Sun Jun 19 2022

CAZ351-352-200530-
/O.NEW.KLOX.WI.Y.0085.220620T0100Z-220620T1000Z/
Santa Ynez Mountains Western Range-
Santa Ynez Mountains Eastern Range-
Including the city of San Marcos Pass
217 PM PDT Sun Jun 19 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected. Isolated gusts to 55 mph.

* WHERE...Santa Ynez Mountains Western Range and Santa Ynez 
  Mountains Eastern Range.

* WHEN...From 6 PM this evening to 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349-350-200530-
/O.NEW.KLOX.WI.Y.0085.220620T0100Z-220620T1000Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Including the cities of El Capitan State Beach, Gaviota, 
Jalama Beach, Refugio State Beach, Carpinteria, Goleta, 
Montecito, and Santa Barbara
217 PM PDT Sun Jun 19 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
MONDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph 
  expected, strongest below passes and canyons.

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...From 6 PM this evening to 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Sirard
3 follow-up statements
054 
WWUS76 KLOX 200135
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
635 PM PDT Sun Jun 19 2022

CAZ351-352-201000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Santa Ynez Mountains Western Range-
Santa Ynez Mountains Eastern Range-
Including the city of San Marcos Pass
635 PM PDT Sun Jun 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph
  expected. Isolated gusts to 55 mph. Strongest winds near 
  Gaviota, Refugio, and Montecito Hills. 

* WHERE...Santa Ynez Mountains Western Range and Santa Ynez 
  Mountains Eastern Range.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. Major roadways impacted by the gusty winds include
  Highway 154 through San Marcos Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349-350-201000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Including the cities of El Capitan State Beach, Gaviota, 
Jalama Beach, Refugio State Beach, Carpinteria, Goleta, 
Montecito, and Santa Barbara
635 PM PDT Sun Jun 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph
  expected. Strongest winds from Gaviota to San Marcos Pass and
  near Montecito Hills. 

* WHERE...Santa Barbara County Southwestern Coast and Santa 
  Barbara County Southeastern Coast.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. Major roadways impacted by the gusty winds include
  Highways 101 and 154, especially near Gaviota and San Marcos
  Passes.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Gomberg
915 
WWUS76 KLOX 200331
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
831 PM PDT Sun Jun 19 2022

CAZ053-054-201000-
/O.EXA.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Ventura County Mountains-Los Angeles County Mountains-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
and Mount Wilson
831 PM PDT Sun Jun 19 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...Northwest to north winds 20 to 30 mph with gusts up to 45
  mph.

* WHERE...Ventura County Mountains and Los Angeles County 
  Mountains. Strongest near the I-5 corridor.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and
  make driving difficult, especially for high profile vehicles.
  Tree limbs could be blown down and a few power outages may
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ351-352-201000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Santa Ynez Mountains Western Range-
Santa Ynez Mountains Eastern Range-
Including the city of San Marcos Pass
831 PM PDT Sun Jun 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph 
  expected. Isolated gusts to 55 mph. Strongest winds near 
  Gaviota, Refugio, and Montecito Hills.

* WHERE...Santa Ynez Mountains Western Range and Santa Ynez 
  Mountains Eastern Range.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Major roadways impacted by the gusty winds include 
  Highway 154 through San Marcos Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ349-350-201000-
/O.CON.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Including the cities of El Capitan State Beach, Gaviota, 
Jalama Beach, Refugio State Beach, Carpinteria, Goleta, 
Montecito, and Santa Barbara
831 PM PDT Sun Jun 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 50 mph 
  expected. Strongest winds from Gaviota to San Marcos Pass and 
  near Montecito Hills.

* WHERE...Santa Barbara County Southeastern Coast and Santa 
  Barbara County Southwestern Coast.

* WHEN...Until 3 AM PDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result. Major roadways impacted by the gusty winds include 
  Highways 101 and 154, especially near Gaviota and San Marcos 
  Passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
224 
WWUS76 KLOX 201018
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
318 AM PDT Mon Jun 20 2022

CAZ053-054-349>352-201130-
/O.EXP.KLOX.WI.Y.0085.000000T0000Z-220620T1000Z/
Ventura County Mountains-Los Angeles County Mountains-
Santa Barbara County Southwestern Coast-
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Western Range-
Santa Ynez Mountains Eastern Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, El Capitan State Beach, Gaviota, Jalama Beach, 
Refugio State Beach, Carpinteria, Goleta, Montecito, 
Santa Barbara, and San Marcos Pass
318 AM PDT Mon Jun 20 2022

...WIND ADVISORY HAS EXPIRED...

The winds have diminished however local gusts to 45 mph will
continue through the windiest canyon/ridgetop locations through
dawn.

$$

Rorke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jun 19, 2:16 PM PDT, 1 minute earlier.

Area forecast discussion, Jun 19, 2:16 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
216 PM PDT Sun Jun 19 2022

.SYNOPSIS...19/215 PM.

There should be some night and morning marine layer low clouds
along the coast Monday night through next Sunday. There will also
be a slight chance of an afternoon thunderstorms over the San
Gabriel Mountains into the Antelope Valley Wednesday. Otherwise,
mostly clear skies will prevail across the region for the next
seven days. Temperatures will be above normal for most areas
through the period.

&&

.SHORT TERM (TDY-WED)...19/209 PM.

Sunny skies prevailed across the area early this afternoon, with
little change expected thru sunset. Breezy to gusty W-NW winds
were noted early this afternoon for many areas which should
continue thru early evening. Temps this afternoon are expected to
be near normal to a few degrees cooler than normal. Highs over
the warmest vlys and lower mtns should reach into the 80s.

A broad but gradually weakening upper level trof will prevail
over the area this afternoon, with H5 heights increasing to about
581-582 dam. Much weaker upper level troffiness will linger into
Monday, but H5 heights will continue to increase and should be
around 584-585 dam for Mon afternoon. A weak upper level low is
then expected to develop along the central CA coast Mon night then
drift off the Monterey/SLO County coast on Tue. This will result
in a broad southerly flow aloft over swrn CA at that time.

Offshore flow will keep any low clouds off the coast tonight thru
Mon, then an eddy should spin up Mon night and help to bring some
low clouds back into the L.A. County coastal areas for late Mon
night into Tue morning. Overall, mostly clear skies will prevail
for the most part across the region thru Tue.

Northerly pressure gradients across SBA County this evening
(e.g., NAM fcst -3-3 mb SBA-SMX at 06Z) will help to drive strong
and gusty NW-N canyon winds over the Santa Ynez range to the S
coast this evening to later tonight, including around the
Montecito hills area, and Wind Advisories will be issued with the
afternoon zone package. Gusty NW winds are also likely this
evening in the mtns around the Interstate 5 Corridor but should
remain below Advisory levels.

Pressure gradients will turn even more offshore to the N and E
late tonight into Mon morning (12Z NAM fcst LAX-DAG -2.5 mb and
LAX-BFL -3.4 mb) which will cause the flow to turn more to the NE
by Mon morning. Breezy to gusty NE winds are expected in the
usual wind-prone areas by Mon morning, but thermal and upper
level support for widespread stronger winds to Advisory levels is
not expected. Lingering offshore flow can be expected Mon night
into early Tue especially across portions of SLO/SBA Counties and
inland portions of VTU/L.A. Counties. It looks like onshore
gradients will then increase across the region Tue with breezy S-W
winds across much of the region Tue afternoon.

Temps will turn much warmer on Mon with most areas several
degrees above normal. Highs should reach into the 80s over inland
coastal areas and into the 90s to around 100 for the warmest vlys
and lower mtns. On Tue it will turn cooler for the coast and
vlys, but warm up a couple more degrees for interior areas. Highs
on Tue should range from the upper 70s to low 80s for inland
coastal areas to the mid to upper 90s in the warmest vlys.

The upper level low is forecast to drift S to just off of Point
Conception later Tue night and Wed. A broad southerly flow aloft
will prevail over the forecast area on Wed, with moisture remnants
of Tropical Storm Blas forecast to be drawn up from the S at mid
levels, generally around and above 700 mb, with a dry lower
atmosphere especially 850 mb and below. PWAT values up up to 0.80
inch will move into the mtns (with up to 1 inch along the L.A.
County coast).

There should be enough instability for elevated convection to
develop Wed afternoon especially over the eastern San Gabriel
Mtns. A slight chance of showers and thunderstorms is expected for
the eastern San Gabriel Mtns and southeastern Antelope vly for
Wed afternoon and early evening. There is also a non-zero chance
of thunderstorms (5-10%) over the VTU County mtns. Any
thunderstorms that develop will not have much rain reach the
ground due to the dry low levels. The larger impact from any
thunderstorms will be the potential for dry lightning and
potential fire starts.

Otherwise, mostly clear skies will prevail for many areas Tue
night and Wed, except for night and morning low clouds and fog
along portions of the Central Coast and coastal areas of VTU/L.A.
Counties. There could be some light offshore flow early Wed over
the interior areas, while typical onshore flow is expected for Wed
afternoon. Temps on Wed will continue to be a few degrees above
normal inland, with the warmest vlys and lower mtns reaching well
into the 90s.

.LONG TERM (THU-SUN)...19/215 PM.

The latest EC and GFS are in generally good agreement, both
deterministic and mean ensembles. The upper level low will drift
off to the NE and inland over central CA on Thu, then upper level
ridging will gradually build into southern CA Fri thru Sun. H5
heights over the forecast area will increase from about 583-585
dam on Thu to about 590-592 dam by Sun.

Any marine layer clouds should be minimal Thu morning, then there
should be varying amounts of night and morning low clouds and fog
along the Central Coast Fri and Sat, and along much of the coast
Sun. Otherwise and elsewhere, mostly clear skies are expected
through the period.

With the building upper level ridge, temps are forecast to be
quite a bit above normal for most areas thru the extended period.
The warmest vlys and lower mtns each day are expected to reach the
mid 90s to around 100. There is a possibility these temps could
be even hotter by the weekend as per the EC deterministic. This
situation will be monitored closely as eventual Heat Advisories or
excessive heat products may be needed for some areas.

&&

.AVIATION...19/1853Z.

At 1729Z at KLAX, there was no marine inversion.

Skies were clear across the region late this morning.

Clear skies and VFR conds are expected across the region this
afternoon thru Mon morning.

Gusty NW-N winds will affect southern SBA County and the I-5
Corridor early this morning, and late this afternoon into
tonight, with some LLWS, turbulence and mdt UDDF.

KLAX...Moderate to high confidence in the 18Z TAF. There is a 20%
chance of IFR/LIFR conditions from 12Z-16Z Mon. Any east wind
component is expected to be less than 7 kt.

KBUR...High confidence in the 18Z TAF with VFR conds thru the pd.

&&

.MARINE...19/917 AM.

No changes to the marine forecast are expected in the morning
update.

In the outer waters, Small Craft Advisory (SCA) level winds/seas
will continue thru Mon night, with a 30% chance of SCA conditions
lingering into Tue morning. There will likely be local Gale force
gusts this afternoon/evening, especially in zone PZZ673. There is
a 20% chance that they will be widespread enough to require a Gale
Warning. SCA conds are not expected late Tue thru Thu.

For the inner waters north of Pt Sal, SCA level NW winds are
expected this afternoon/evening. There is a 40-50% chance of SCA
level NW winds Mon afternoon/evening. Then, SCA conds are not
expected thru Thu.

In the SBA Channel, SCA level W-NW winds are expected late this
afternoon thru late tonight in western portions, with winds close
to SCA levels elsewhere. SCA conds are not expected Mon thru Thu.

In the southern inner waters (PZZ655), there is a 30% chance of
SCA level W-NW winds across northern/western portions, especially
from Anacapa Island to near Pt. Mugu late this afternoon into
tonight. Otherwise, SCA conds are not expected thru Thu.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 6 PM this evening to 3 AM PDT
      Monday for zones 349>352. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Monday for zone
      650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Tuesday for
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...Sirard
AVIATION...Sweet/DB
MARINE...Sweet/DB
SYNOPSIS...Sirard

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.